Starkey Hearing TechnologiesWidexOticon - People FirstReSound - rediscover hearingPhonak - Life is onUnitron

What medications cause hearing loss?

Often, we associate hearing loss occurring with age.  For some, however, it can be triggered by specific causes of incidents.  Today, we will talk about different medications that can affect your hearing, balance, or ringing in the ears.  Some of these medications only effect hearing at certain dosages.  Do not stop taking or change the dose of any prescribed medication without the direction from your physician.

Many times, ototoxic medications (medications that can harm your hearing and/or balance system), are prescribed for a serious illness where no other options are available.  An example of this is certain antibiotics, such as gentamycin and tobramycin.  Another example is certain chemotherapy drugs used for the treatment of cancer, such as carboplatin and cisplatin.  Your medical team will discuss with you side effects of these potentially lifesaving drugs.

Loop diuretics can also cause hearing loss, although it can be reversible after discontinuing use of the diuretics.  Other drugs that can impact your hearing or tinnitus in large doses include aspirin, quinine, and salicylates.

If you are concerned about the effect of your medications on your hearing, the first step is to discuss this with your physician!  Then, it is important to have a thorough hearing exam performed by a Doctor of Audiology, who can monitor your hearing for changes over time.

To schedule an appointment with one of our Doctors of Audiology in Tampa Bay, please contact Gardner Audiology at 1-800-277-1182 or email info@gardneraudiology.com today!

The following two tabs change content below.
Dr. Rachel Conter, Gardner Audiologist

Dr. Rachel Conter, Gardner Audiologist

Gardner Audiologist
Dr. Rachel Conter, Gardner Audiologist

Latest posts by Dr. Rachel Conter, Gardner Audiologist (see all)